Alert archive / South Dakota / Wind Advisories in 2014

Wind Advisory 12, NWS Aberdeen, SD

February 18, 20146 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Feb 18, 2014, 2:47 AM MST for 6 counties in South Dakota. It took effect at Feb 18, 2014, 11:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2014, 2:47 AM MST (09:47 UTC)
In effect from
Feb 18, 2014, 11:00 AM MST
Expired
Feb 18, 2014, 5:00 PM MST
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 193 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WWUS73 KABR 180947
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
347 AM CST TUE FEB 18 2014

...GUSTY NORTHWEST WINDS EXPECTED THIS AFTERNOON...

SDZ015-033>035-045-048-182200-
/O.NEW.KABR.WI.Y.0012.140218T1800Z-140219T0000Z/
DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...TIMBER LAKE...FORT PIERRE...ONIDA...
PIERRE...MURDO...PRESHO
347 AM CST TUE FEB 18 2014 /247 AM MST TUE FEB 18 2014/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
6 PM CST /5 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
6 PM CST /5 PM MST/ THIS EVENING. 

* TIMING...WINDS WILL DEVELOP BY MIDDAY AND CONTINUE THROUGH THIS EVENING.

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH
  ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
269 
WWUS73 KABR 182022
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
222 PM CST TUE FEB 18 2014

...GUSTY NORTHWEST WINDS EXPECTED THIS AFTERNOON...

SDZ015-033>035-045-048-190000-
/O.CON.KABR.WI.Y.0012.000000T0000Z-140219T0000Z/
DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...TIMBER LAKE...FORT PIERRE...ONIDA...
PIERRE...MURDO...PRESHO
222 PM CST TUE FEB 18 2014 /122 PM MST TUE FEB 18 2014/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* TIMING...GUSTY NORTHWEST WINDS WILL DIMINISH THIS EVENING.

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
972 
WWUS73 KABR 182356
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
556 PM CST TUE FEB 18 2014

.WINDS SPEEDS HAVE DIMINISHED CONSIDERABLY THIS EVENING...AND WILL 
CONTINUE TO TAPER OFF TONIGHT.

SDZ015-033>035-045-048-190100-
/O.EXP.KABR.WI.Y.0012.000000T0000Z-140219T0000Z/
DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...TIMBER LAKE...FORT PIERRE...ONIDA...
PIERRE...MURDO...PRESHO
556 PM CST TUE FEB 18 2014 /456 PM MST TUE FEB 18 2014/

...WIND ADVISORY WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
EVENING...

WIND SPEEDS HAVE DROPPED BELOW ADVISORY CRITERIA AND THEREFORE THE 
WIND ADVISORY WILL BE LET TO EXPIRE AS PLANNED.

$$

SERR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Feb 17, 10:27 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Feb 17, 10:27 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1127 PM CST MON FEB 17 2014

.UPDATE...
SEE THE UPDATED AVIATION DISCUSSION BELOW.

CURRENT SURFACE ANALYSIS SHOWS WEAK PRESSURE FALLS AHEAD OF THE
TROUGH WHICH WILL MOVE ACROSS THE REGION TONIGHT. SOUTHWEST
WINDS AHEAD OF THIS TROUGH ARE STILL EXPECTED TO BE ENHANCED IN
THE LEE OF THE PRAIRIE COTEAU OVERNIGHT...BUT NOT EXPECTING ANY
BLOWING SNOW ISSUES AS PREVIOUSLY MENTIONED. THE OVERALL
TEMPERATURE FORECAST IS ON TRACK...ALTHOUGH DID INCREASE LOW
TEMPERATURES JUST A DEGREE OR TWO ACROSS SOUTH CENTRAL SOUTH
DAKOTA BASED ON CURRENT HOURLY TEMPERATURE TRENDS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

SUNNY SKIES AND MILD TEMPERATURES ACROSS THE CWA THIS AFTERNOON.
THIS WILL BE THE STORY FOR THE SHORT TERM PERIOD. NOT MUCH TO TALK
ABOUT EXCEPT TEMPERATURE TRENDS. FOR TONIGHT...MILD TEMPS ALOFT
REMAIN IN PLACE AND WITH A WEST TO SOUTHWEST BREEZE BEING
MAINTAINED...TEMPS WILL NOT FALL TOO TERRIBLY LOW. LOOKING AT HI
RES WINDS...JAMES VALLEY WILL LIKELY HAVE LIGHTER WINDS FROM A
MORE SOUTH/SOUTHWEST DIRECTION OVERNIGHT WHICH SHOULD ALLOW
ABERDEEN TO FALL INTO THE TEENS. HAVE BOTTOMED OUT ABERDEEN
SEVERAL DEGREES COOLER THAN SURROUNDING AREAS. WILL LIKELY SEE
SOME ENHANCED WINDS ALONG THE LEE OF THE COTEAU OVERNIGHT AS
WELL...BASED ON FAVORABLE WIND SPEED AND DIRECTION AT 925 MB. NOT
CONCERNED ABOUT BLOWING SNOW ISSUES AFTER THE MILD TEMPS TODAY.
VIS SATELLITE ALSO SHOWING THE DOWNSLOPE AREA HAS CONSIDERABLY
LESS SNOW THAN ITS SURROUNDINGS.

WITH 925 MB TEMPS A FEW DEGREES COOLER ON TUESDAY...EXPECTING
HIGHS TO ALSO BE A COUPLE DEGREES COOLER THAN TODAYS READINGS...BUT
STILL MILD AND ABOVE NORMAL NONETHELESS. ON WEDNESDAY...TEMPS
ALOFT WARM ONCE AGAIN AHEAD OF AN APPROACHING WARM FRONT. WILL ADD
A HANDFUL OF DEGREES ON TO HIGHS ON WEDNESDAY COMPARED TO THAT OF
TUESDAY. WILL BE ABLE TO LOSE A DECENT AMOUNT OF SNOW COVER
THROUGH WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY
AN AREA OF LOW PRESSURE TO THE SOUTH AND ONE TO THE NORTH ON
THURSDAY WILL KEEP SD MOSTLY DRY. LATEST MODEL RUNS SHOW SOME
POSSIBILITY THAT A PIECE OF THE NORTHERN SYSTEM WILL SNEAK INTO
THE NORTHEAST CWA BUT STUCK WITH ALLBLEND FOR POPS ON THURSDAY AND
FRIDAY FOR RUN TO RUN CONSISTENCY FOR NOW. AS MENTIONED KEPT SOME
LOW POPS IN OUT WEST FOR FRIDAY SINCE THE ECMWF CURRENTLY HAS A
WEAK LOW PUSHING INTO WESTERN SD...EVEN THOUGH THE 12Z GFS IS DRY.

THROUGH THE REMAINDER OF THE PERIOD THERE ARE NO REAL DEFINITIVE
STORM SYSTEMS THAT ARE SLATED TO MOVE OVER THE REGION. AN UPPER
TROF WILL SETTLE IN FOR THE WEEKEND SO CANNOT COMPLETELY RULE OUT
A QUICK MOVING SHORTWAVE OR TWO. BECAUSE OF LOW CONFIDENCE STUCK
WITH ALLBLEND POPS.

TEMPERATURES WILL FALL UNDER THE UPPER LOW...BACK INTO THE TEENS
FOR HIGHS BY THE WEEKEND.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A SURFACE TROUGH CURRENTLY EXTENDS OUT OF NORTH CENTRAL NORTH
DAKOTA ACROSS FAR NORTHWEST SOUTH DAKOTA AND INTO WYOMING. WINDS
AHEAD OF THE TROUGH REMAIN OUT OF THE SOUTH SOUTHWEST...BUT WILL
GRADUALLY SWITCH AROUND TO THE NORTHWEST BEHIND THE TROUGH.
NORTHWEST WINDS WILL BECOME GUSTY LATER THIS MORNING AND THIS
AFTERNOON. ALSO...MID AND HIGH LEVEL CLOUDS WILL MOVE IN BEHIND
THE SURFACE TROUGH...MAINLY AFFECTING NORTHERN SOUTH DAKOTA. ALL
UPSTREAM OBS ARE REPORTING VFR CIGS...SO DID NOT MENTION ANYTHING
LOWER IN THE TAFS AT THIS POINT...BUT THERE IS THE CHANCE FOR MVFR
CIGS AND EVEN THE OCCASIONAL FLURRY TO OCCUR THIS MORNING AND
EARLY THIS AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SERR
SHORT TERM...TMT
LONG TERM...WISE
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 17, 2:48 AM MST, 23 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
348 AM CST MON FEB 17 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
348 AM CST MON FEB 17 2014 /248 AM MST MON FEB 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

Nearby

Wind Advisories in South Dakota, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.